Hail, Crow Wing
- When
- May 22, 12:25 AM CST
- Where
- Crow Wing County, Brainerd
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.370, -94.200
There were several reports of dime to nickel size hail covering the ground.
Scattered thunderstorms developed across central Minnesota as a warm front advanced north during the overnight hours. A few of the storms produced some hail, mostly below severe levels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Scattered thunderstorms developed across central Minnesota as a warm front advanced north during the overnight hours. A few of the storms produced some hail, mostly below severe levels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 21, 11:38 PM CST, 47 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1238 AM CDT SUN MAY 22 2011
.AVIATION...06Z TAFS.
DRIER AIR SPREADING IN FROM THE SOUTH ALOFT HAS RESULTED IN SOME
CLEARING OR SCATTERING OUT OF THE LOW CLOUDS ACROSS OUR SRN AND WRN
ZONES...WHILE LOW CLOUDS AND FOG PERSIST FROM THE TWIN PORTS NEWD
ALONG THE NORTH SHORE DUE TO ONSHORE FLOW. THIS PATTERN WILL CONTINUE
THROUGH MUCH OF THIS MORNING. THERE WILL CONTINUE TO BE A CHANCE OF
SHOWERS AND STORMS THROUGH THIS MORNING...MAINLY ACROSS OUR WRN AND
SRN ZONES AWAY FROM THE MARINE LAYER. THE MAIN LOW PRESSURE SYSTEM
AND ASSOCIATED OCCLUDED FRONT WILL THEN PROPAGATE OVER THE UPPER
MIDWEST ON SUNDAY. LIFT ASSOCIATED WITH THESE FEATURES COMBINED WITH
INCREASING INSTABILITY WILL RESULT IN THE DEVELOPMENT OF SCATTERED
THUNDERSTORMS ACROSS THE NORTHLAND ON SUNDAY...ESPECIALLY BY
AFTERNOON. THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING WINDS ACROSS NRN WI.
&&
.PREV DISCUSSION... /ISSUED 724 PM CDT SAT MAY 21 2011/
AVIATION.../00Z TAF ISSUANCE/
THE MAIN AREA OF PRECIPITATION ASSOCIATED WITH A LEAD SHORTWAVE
WILL CONTINUE TO LIFT NEWD OVER NWRN ONTARIO AND LAKE SUPERIOR
THIS EVENING. DRIER AIR SPREADING IN FROM THE SOUTH ALOFT HAS
RESULTED IN SOME CLEARING OR SCATTERING OUT OF THE LOW CLOUDS
ACROSS OUR SRN AND WRN ZONES...WHILE LOW CLOUDS AND FOG PERSIST
FROM THE TWIN PORTS NEWD ALONG THE NORTH SHORE DUE TO ONSHORE FLOW.
THIS PATTERN WILL CONTINUE THROUGH TONIGHT. THERE WILL CONTINUE TO
BE A CHANCE OF SHOWERS THROUGH THE NIGHT ACROSS MOST OF THE CWA.
HOWEVER THE BEST CHANCE SHOWERS AND STORMS WILL BE ACROSS OUR SRN
ZONES AS ONGOING CONVECTION OVER THE TWIN CITIES TRACKS NEWD. THE
MAIN LOW PRESSURE SYSTEM AND ASSOCIATED OCCLUDED FRONT WILL THEN
PROPAGATE OVER THE UPPER MIDWEST ON SUNDAY. LIFT ASSOCIATED WITH
THESE FEATURES COMBINED WITH INCREASING INSTABILITY WILL RESULT IN
THE DEVELOPMENT OF SCATTERED THUNDERSTORMS ACROSS THE NORTHLAND ON
SUNDAY...ESPECIALLY BY AFTERNOON. THERE IS SLIGHT RISK OF SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ACROSS NRN WI.
PREV DISCUSSION... /ISSUED 326 PM CDT SAT MAY 21 2011/
DISCUSSION...
SHORT TERM...TONIGHT THROUGH MONDAY
THE FOCUS WILL BE ON STACKED LOW THAT WILL AFFECT THE NORTHLAND
THROUGH MONDAY. CURRENTLY WARM FRONT MOVING NORTH INTO SOUTHERN
PORTIONS OF CWA...WHERE WIDESPREAD RAIN HAS BEEN OCCURRING. THIS
AREA WILL CONTINUE TO SPREAD NORTHWARD OVR REST OF REGION LATE
THIS AFTERNOON AND EARLY THIS EVENING. IN THE MEANTIME...THE RAIN
WILL END IN THE SOUTH. CURRENT TOOLS HAS RAIN ENDING FROM A WALKER
TO MOOSE LAKE TO HAYWARD LINE AROUND 5 PM...THEN ENDING IN THE
GRAND RAPIDS...TWIN PORTS AND MUCH OF NORTHWEST WI BETWEEN 5 AND
6PM. ONCE THE MAIN AREA OF RAIN ENDS...THERE WILL BE ANOTHER AREA
OF DEVELOPMENT...MAINLY IN SOUTHERN AREAS FROM KGPZ THROUGH
NORTHERN WISCONSIN WHERE DESTABILIZATION WILL OCCUR. SPC
MESO ANALYSIS SHOWS GOOD INSTABILITY IN THE WARM SECTOR OVR THE
SOUTHWEST AND SRN MN...AND THIS IS WHERE STORMS ARE DEVELOPING.
NOSE OF THIS UNSTABLE AIR WILL ARRIVE YET LATE THIS AFTERNOON AND
BE ENOUGH FOR SOME SCATTERED THUNDERSTORMS TONIGHT.
CONCERNING THE CONVECTIVE POTENTIAL ON SUNDAY...THERE APPEARS TO
BE POTENTIAL FOR SOME SEVERE WEATHER IN OUR NW WI COUNTIES. SFC
LOW WILL RECONSTITUTE ITSELF BY AFTN OVER C MN WITH A WARM FRONT
DRAPED TO THE EAST INTO NRN WI. THERE MAY BE SEVERAL ROUNDS OF
STORMS AS SEVERAL SHORTWAVES ROTATE AROUND THE MAIN UPPER LOW IN
THE DAKOTAS. HI-RES MODELS HAVE BEEN PRETTY CONSISTENT IN
INDICATING ONE ROUND IN THE EARLY MORNING /10-14Z/ ASSOCIATED WITH
A SHORTWAVE CURRENTLY OVER CENTRAL NEBRASKA AS IT PULLS NORTHEAST
OVERNIGHT. THIS MAY COMPLICATE THE CONVECTIVE FORECAST. A MORE
ROBUST THREAT OF SEVERE STORMS WOULD BE CONTINGENT ON AT LEAST
PARTIAL CLEARING OF MORNING RAIN AND CLOUD DEBRIS. MODELS SEEM TO
INDICATE THAT THERE WILL BE SOME CLEARING DURING THE DAY OVER NW
WI...WHICH WOULD ALLOW MLCAPE TO INCREASE INTO THE 800-1400 J/KG
RANGE. THIS WILL BE COUPLED WITH DEEP LAYER SHEAR INCREASING TO
35-40 KNOTS BY AFTERNOON AS A MID LEVEL JET SPREADS OVER WI.
BOTTOM LINE...ORGANIZED TSTMS AND SVR WX POSSIBLE TOMORROW.
LOW LEVEL SHEAR INCREASES PRETTY SUBSTANTIALLY OVER OUR WI ZONES
BETWEEN 18Z SUN AND 00Z MON...WITH 0-1KM SHEAR RISING TO 20-30 KTS.
IN FACT FCST HODOGRAPHS REVEAL THAT A LOT OF THE SHEAR PROFILE
SHOULD BE IN THE LOWEST 3KM...WITH CLOCKWISE CURVATURE AND A KINKED
SHAPE AROUND 500-700M. THIS SUGGESTS A TORNADO THREAT...BUT A LOT OF
THAT WILL BE CONTINGENT ON CONVECTIVE MODE. THE LAST TWO RUNS OF
BOTH THE 4KM ARW AND NMM CORES OF THE WRF SHOW LINEAR MODES RATHER
THAN THE DISCRETE MODES THAT WOULD FAVOR A HIGHER TORNADO RISK.
LARGE HAIL SHOULD BE THE PRIMARY THREAT WITH FREEZING LVLS AROUND
10KFT AND POTENTIAL FOR SUPERCELLS. WILL ADD A MENTION OF DAMAGING
WIND / TORNADO TO THE HWO THOUGH...GIVEN OTHER FAVORABLE PARAMETERS.
WITH MID-LEVEL LOW ALMOST DIRECTLY OVER SWRN FCST AREA /BRD LAKES
AND MILLE LACS AREA/ WILL ALSO NEED TO BE WARY OF COLD CORE OR
NON-SUPERCELL TORNADOES. NAM AND GFS BOTH SHOW NST PARAMETER 1-4
WITH 0-3KM CAPE OVER 200 J/KG. OF COURSE...THIS THREAT WOULD ALSO BE
DEPENDENT ON PARTIAL OR FULL CLEARING.
EXTENDED...TUESDAY NIGHT THROUGH SATURDAY. THE START OF THE PERIOD
WILL GENERALLY BE ON THE DRY SIDE. CONTEMPLATED ADDING A SMALL POP
FOR TUESDAY NIGHT AND WEDNESDAY DUE TO THE PASSAGE OF A COLD
FRONT...THAT IS EXPECTED TO MOVE IN FROM THE NORTH. THE ECMWF AND
GEM ARE GENERALLY DRY BUT THE GFS DOES INDICATE SOME QPF. HIGH
PRESSURE WILL GENERALLY REMAIN IN CONTROL OTHERWISE...UNTIL FRIDAY.
THE GEM AND GFS BRING A LOW PRESSURE SYSTEM INTO THE SOUTHERN
CANADIAN PRAIRIES...WITH STRONG WAA AND WIDESPREAD PRECIPITATION
FRIDAY INTO FRIDAY NIGHT. THE ECMWF IS A BIT SLOWER THAN THE GFS BUT
DOES INDICATE MORE UNSETTLED WEATHER INTO THE WEEKEND. TEMPERATURES
WILL GENERALLY BE NEAR NORMAL FOR THIS TIME OF YEAR WITH HIGHS NEAR
70 AND LOWS A BIT BELOW NORMAL.
&&
.POINT TEMPS/POPS...
DLH 65 49 59 41 / 70 60 20 0
INL 70 52 62 37 / 70 40 20 0
BRD 70 52 68 45 / 70 60 30 0
HYR 76 53 66 40 / 70 70 20 0
ASX 71 47 53 38 / 70 60 30 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR MNZ020-021-
037.
WI...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR WIZ001>003.
LS...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR LSZ121-
140>148.
&&
AVIATION...BERDESHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1042 PM CDT SAT MAY 21 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-221100- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1042 PM CDT SAT MAY 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT THERE IS A DENSE FOG ADVISORY IN EFFECT TONIGHT FOR AREAS NEAR LAKE SUPERIOR. FOR FURTHER DETAILS...PLEASE REFER TO THE LATEST WEATHER FORECASTS AND STATEMENTS ISSUED BY THE DULUTH NATIONAL WEATHER SERVICE OFFICE. A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM SUNDAY FOR AREAS NEAR LAKE SUPERIOR. FOR FURTHER DETAILS...PLEASE REFER TO THE LATEST WEATHER FORECASTS AND STATEMENTS ISSUED BY THE DULUTH NATIONAL WEATHER SERVICE OFFICE. THUNDERSTORMS ARE EXPECTED ON SUNDAY...ESPECIALLY IN THE AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BE SEVERE. THE GREATEST RISK OF SEVERE WEATHER WILL BE OVER NORTHWEST WISCONSIN. LARGE HAIL WILL BE THE MAIN THREAT...BUT DAMAGING WINDS AND AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. DEPENDING ON THE AMOUNT OF MORNING CLEARING...STRONG TO SEVERE STORMS MAY ALSO EXTEND WEST ALONG AND SOUTH OF U.S. HIGHWAY 2...TO NEAR THE BRAINERD LAKES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. LSZ121-140>148-221100- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 1042 PM CDT SAT MAY 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT THERE IS A DENSE FOG ADVISORY IN EFFECT TONIGHT FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. FOR FURTHER DETAILS...PLEASE REFER TO THE LATEST MARINE FORECASTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE. A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. FOR FURTHER DETAILS...PLEASE REFER TO THE LATEST MARINE FORECASTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE. THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND MONDAY. SOME STORMS COULD PRODUCE HAIL AND STRONG WINDS. BERDES MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
835 PM CDT SAT MAY 21 2011
MNZ038-WIZ006-220230-
BURNETT-PINE-
835 PM CDT SAT MAY 21 2011
...THUNDERSTORMS ENTERING SOUTHERN PORTIONS OF THE NORTHLAND...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORMS ENTERING SOUTHERN PORTIONS OF THE NORTHLAND...MOVING
NORTHEAST AT 30 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
GREELY... WEST ROCK... ROCK CREEK...
TRADE RIVER... RANDALL... POKEGAMA LAKE...
PINE CITY... TRADE LAKE... BRANSTAD...
GRANTSBURG... BEROUN... FALUN...
ALPHA... CLOVERDALE... HINCKLEY...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
LAT...LON 4565 9289 4567 9289 4572 9287 4573 9310
4612 9295 4593 9221 4564 9267 4564 9287
SCWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
911 PM CDT SAT MAY 21 2011
MNZ038-WIZ006-220315-
BURNETT-PINE-
911 PM CDT SAT MAY 21 2011
...STRONG THUNDERSTORMS AFFECTING PINE AND BURNETT COUNTIES...
AT 905 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS OVER SOUTHERN PINE AND SOUTHWESTERN
BURNETT COUNTIES...MOVING NORTHEAST AT 25 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
TRADE LAKE... FOUR CORNERS... BRANSTAD...
BEROUN... GRANTSBURG... ALPHA...
FALUN... HINCKLEY... FRIESLAND...
CLOVERDALE... SANDSTONE... YELLOWLAKE...
DANBURY...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4568 9288 4572 9287 4573 9299 4616 9297
4603 9224 4565 9260
BERDESSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1152 PM CDT SAT MAY 21 2011
MNZ025-033-034-036-220545-
CROW WING-NORTH CASS-SOUTH AITKIN-SOUTH CASS-
1152 PM CDT SAT MAY 21 2011
...STRONG STORMS OVER BRAINERD LAKES REGION...
A SERIES OF STRONG THUNDERSTORMS WILL TRACK NORTH OVER THE BRAINERD
LAKES...WESTERN MILLE LACS LAKE...AND CASS LAKE REGION THROUGH 200
AM. THESE STORMS WILL CONTAIN SMALL HAIL...GUSTY WINDS...AND HEAVY
DOWNPOURS. IF OUTDOORS PLEASE STAY ALERT TO CHANGING WEATHER
CONDITIONS OVERNIGHT.
A FEW COMMUNITIES THAT MAY BE IMPACTED BY THESE STORMS INCLUDE...
MOTLEY...
LEADER...
PINE RIVER..
FORT RIPLEY...
PEQUOT LAKES...
BRAINERD...
SHEPARD...
GARRISON...
LAT...LON 4680 9481 4681 9468 4709 9466 4709 9388
4635 9378 4623 9378 4615 9381 4615 9437
4624 9440 4629 9436 4632 9443 4629 9454
4635 9466 4635 9473 4640 9480
GRANINGThe Duluth radar (KDLH), 161 km away, was scanning. The volume nearest the first event began at 06:23 UTC.
1 hail. Local standard time, as filed.
There were several reports of dime to nickel size hail covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319060.